Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 26, NWS Amarillo, TX

September 17, 2005Donley County, Texas

NWS Amarillo, TX issued this tornado warning at Sep 17, 2005, 5:45 PM CDT for Donley County, Texas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2005, 5:45 PM CDT (22:45 UTC)
Expired
Sep 17, 2005, 6:30 PM CDT
In force
45 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Donley County, TX

The radar

The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:01 PM CDTHAIL 1.75Hedley, TX
Sep 17, 6:04 PM CDTHAIL 13 Se Hedley, TX
Sep 17, 6:15 PM CDTHAIL 4.51 E Hedley, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 5:45 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 172246
TORAMA
TXC129-172330-
/O.NEW.KAMA.TO.W.0026.050917T2245Z-050917T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT SAT SEP 17 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 630 PM CDT

* AT 541 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR HEDLEY...OR ABOUT 9 MILES NORTHWEST OF MEMPHIS...MOVING
  NORTHEAST AT 20 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR THE PANHANDLE OF TEXAS.

LAT...LON 3515 10086 3477 10079 3477 10056 3517 10055

$$
3 follow-up statements
000 
WWUS54 KAMA 172300
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT SAT SEP 17 2005

TXC129-172330-
/O.CON.KAMA.TO.W.0026.000000T0000Z-050917T2330Z/
DONLEY TX-
558 PM CDT SAT SEP 17 2005

...A TORNADO WARNING CONTINUES UNTIL 630 PM CDT FOR EASTERN DONLEY
COUNTY...

AT 541 PM CDT...TRAINED WEATHER SPOTTERS REPORTED GOLFBALL SIZED 
HAIL IN HEDLEY. FUNNEL CLOUDS HAVE ALSO BEEN REPORTED WITH THIS 
STORM. THE STORM WAS MOVING EAST AT 20 MPH.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR THE PANHANDLE OF TEXAS.

LAT...LON 3515 10086 3477 10079 3477 10056 3517 10055

$$

GOEHRING
000 
WWUS54 KAMA 172308
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT SAT SEP 17 2005

TXC129-172330-
/O.CON.KAMA.TO.W.0026.000000T0000Z-050917T2330Z/
DONLEY TX-
608 PM CDT SAT SEP 17 2005

...A TORNADO WARNING CONTINUES UNTIL 630 PM CDT FOR EASTERN DONLEY
COUNTY...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS TORNADO
WAS LOCATED NEAR HEDLEY...OR ABOUT 10 MILES NORTH OF MEMPHIS...MOVING
EAST AT 25 MPH.

AT 601 PM CDT...A NATIONAL WEATHER SERVICE TRAINED SPOTTER REPORTED 
GOLFBALL SIZED HAIL IN HEDLEY.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR THE PANHANDLE OF TEXAS.

LAT...LON 3515 10086 3477 10079 3477 10056 3517 10055

$$

GOEHRING
000 
WWUS54 KAMA 172322
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT SAT SEP 17 2005

TXC129-172330-
/O.CON.KAMA.TO.W.0026.000000T0000Z-050917T2330Z/
DONLEY TX-
621 PM CDT SAT SEP 17 2005

...A TORNADO WARNING CONTINUES UNTIL 630 PM CDT FOR EASTERN DONLEY
COUNTY...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS TORNADO
WAS LOCATED 6 MILES EAST OF HEDLEY...OR ABOUT 10 MILES NORTH OF
MEMPHIS...MOVING EAST AT 15 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZED HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR THE PANHANDLE OF TEXAS.

LAT...LON 3515 10086 3477 10079 3477 10056 3517 10055

$$

GOEHRING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Sep 17, 3:33 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 17, 3:33 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT SAT SEP 17 2005

.DISCUSSION...
CLOUDINESS OVER THE SOUTHEAST HAS KEPT LAGGING BEHIND THOSE TO THE
NORTH AND WEST. AT THE SAME TIME...RATHER DRY AIR IS IN PLACE JUST
TO THE WEST OF THE AREA. THIS HAS SET UP CONTRASTING CONDITIONS
ACROSS THE CWA. ANY ACTIVITY THAT INITIATES WILL BE ALONG A SOUTHWEST
TO NORTHEAST LINE LATER THIS AFTERNOON AND INTO THE NIGHTTIME HOURS.

FOR THE EARLY WEEK...THE POSITION OF THE FRONT WILL MAKE TEMPS RATHER
COMPLICATED. NO BIG CHANGES THERE YET BUT ADJUSTMENTS MAY BE NEEDED
AS THE SITUATION DEVELOPS.

FOR THE LATER EXTENDED PERIOD...THE NONZERO POPS FOR THURSDAY STILL
SEEM TO BE THE WAY TO GO. THE PERSISTANT HIGH TO THE SOUTHEAST SHOULD
TEND TO KEEP MOST OF THE UNSTABLE CONDITIONS TO THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  93  63  87 /  20  20  20  10
BEAVER OK                  64  93  62  84 /  20  20  20  20
BOISE CITY OK              56  90  56  82 /  20  10  10  20
BORGER TX                  67  94  64  87 /  20  20  20  20
BOYS RANCH TX              64  92  60  86 /  20  20  20  10
CANYON TX                  64  93  63  86 /  20  20  20  10
CLARENDON TX               66  94  66  90 /  20  20  20  20
DALHART TX                 57  91  58  84 /  20  10  10  20
GUYMON OK                  58  94  59  84 /  20  20  20  20
HEREFORD TX                61  92  62  87 /  20  20  20  10
LIPSCOMB TX                65  94  65  87 /  20  20  20  20
PAMPA TX                   66  92  65  88 /  20  20  20  20
SHAMROCK TX                68  94  67  92 /  20  20  20  20
WELLINGTON TX              68  94  67  91 /  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

14/21
Hazardous weather outlook, Sep 17, 5:16 PM CDT, 29 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT SAT SEP 17 2005

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
516 PM CDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
SOUTHEAST TEXAS PANHANDLE. THE MAIN THREAT FROM THE STORMS WILL
BE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND
AGAIN MONDAY AFTERNOON AND EVENING. AT THIS TIME...IT APPEARS THAT
ANY STORMS SHOULD REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IN ISOLATED AREAS IN THE SOUTHEAST
TEXAS PANHANDLE TONIGHT.

GOEHRING

In the hours before

Special weather statement, Sep 17, 5:11 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT SAT SEP 17 2005

TXZ019-020-172315-
COLLINGSWORTH TX-DONLEY TX-
511 PM CDT SAT SEP 17 2005

...STRONG THUNDERSTORM IN COLLINGSWORTH AND DONLEY COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF LELIA LAKE AT 511
PM CDT...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

GOEHRING
Local storm report, Sep 17, 5:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             HEDLEY                  34.87N 100.66W
09/17/2005  1.75 INCH        DONLEY             TX   TRAINED SPOTTER

&&

DH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:26 PM CDTSevere Thunderstorm WarningAMADonley64 min
Sep 17, 5:54 PM CDTSevere Thunderstorm WarningAMACollingsworth96 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.